Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Sep 3, 2017, 3:34 PM PDT for Kern County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 3:34 PM PDT (22:34 UTC)
- Expired
- Sep 3, 2017, 4:30 PM PDT
- In force
- 56 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
531
WGUS56 KHNX 032234
FFWHNX
CAC029-032330-
/O.NEW.KHNX.FF.W.0033.170903T2234Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
334 PM PDT SUN SEP 3 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
South central Kern County in central California...
* Until 430 PM PDT
* At 334 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
Lake Of The Woods and Interstate 5 over the Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11940 3494 11940
3499 11874 3482 11874 3482 11889 3479 11889
3479 11897
$$
Riley2 follow-up statements
954
WGUS76 KHNX 032300
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
400 PM PDT SUN SEP 3 2017
CAC029-032330-
/O.CON.KHNX.FF.W.0033.000000T0000Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
400 PM PDT SUN SEP 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...
At 359 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar indicates nearly 1.5 inches of
rain has already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lake Of The
Woods, Lebec and Interstate 5 over the Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3481 11924 3486 11924 3486 11928 3488 11928
3488 11938 3490 11940 3494 11940 3498 11891
3482 11886 3482 11889 3480 11889 3479 11895
3479 11897 3481 11898
$$
Riley703
WGUS76 KHNX 032323
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
423 PM PDT SUN SEP 3 2017
CAC029-032330-
/O.CON.KHNX.FF.W.0033.000000T0000Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
423 PM PDT SUN SEP 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...
At 422 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar indicates that 1.5 inches of rain
has already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lake Of The
Woods, Lebec and Interstate 5 over the Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3481 11924 3486 11924 3486 11928 3488 11928
3488 11938 3490 11940 3494 11940 3498 11891
3482 11886 3482 11889 3480 11889 3479 11895
3479 11897 3481 11898
$$
RileyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:07 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 3, 2:07 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 207 PM PDT Sun Sep 3 2017 .SYNOPSIS... Cooling trend will begin Monday through the remainder of the week bringing a return to closer to normal temperatures. Afternoon/early evening thunderstorms will be possible each day for the Sierra Nevada and Kern County Mountains and desert areas through Friday. && .DISCUSSION... A very peculiar situation synoptically over a majority of the conus, especially over the southwest. A very broad ridge is currently centered over northwest Utah. This ridge is bringing us an easterly offshore flow on the southern periphery of this ridging. This flow coupled with the north moving post tropical system Lidia, currently centered over the northern part of Baja California, is creating a convergence zone and influx of some tropical moisture, especially to the south of our CWA over Los Angeles and Ventura counties. This convergence feature is the focus for most of the strongest convective activity. Further north in our CWA, some of this moisture is being orographically lifted over the Sierra Nevada and so some pulse type storms have developed this afternoon. Tomorrow it is expected that the remnants of Lidia will move north and westward to just off shore of the California coast. This will increase clouds and allow a slight synoptic cooling to take place. Therefore, we will finally have some relief from this heatwave that has resided over our region for the last week or so. There is some uncertainty as to with the ridging over the great basin and Lidia remnants to the west where this battle zone will exactly set up. Right now it looks as if the convergence zone will be north to south orientated right along the western part of our CWA. This convergence zone should allow an increase in clouds and even create the possibility of convective development over parts of the San Joaquin Valley through Wednesday. At that point the remnants of Lidia will begin to move north and east around the western periphery of the ridiculously resilient ridge that will be centered over the four corners region. It does appear that this ridging will remain nearly stationary with the development of a pretty high amplitude omega pattern over the north-central conus. If this is the case it seems pretty certain that the ridging will not be in a whole lot of a hurry in moving east. This set up will keep troughiness over the west coast and should keep our temperatures close to normal. Where my confidence begins to wane with the guidance is exactly what happens to that troughiness over the west coast. Guidance has the development of a cutoff low feature just west off of the coast of California. I do have reservations with that solution, my thinking is it is more likely for ridging to develop especially with the mid latitude jet to the north which would mitigate any cyclonic spin to the south of the jet. However, I have started to resign to the fact that the models are just plain struggling with this peculiar synoptic pattern that has included tropical systems not only on the Pacific side but also the beast of a storm in Irma over the mid Atlantic ocean which is barreling westward towards the conus. Therefore, in the long term it appears our guidance may be taking a lunch break. && .AVIATION... Areas of smoke from area wildfires producing IFR conditions over the Southern Sierra Nevada and adjacent foothills and MVFR visibility in the San Joaquin Valley for the next 24 hours. Scattered showers and isolated thunderstorms are expected over the Southern Sierra Nevada and Tehachapi Mountains producing mountain obscurations. Otherwise, VFR conditions can be expected the remainder of the time over the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... Please see SFOAQAHNX for an Air Quality Alert On Sunday September 3 2017... Unhealthy for sensitive groups in Fresno... Kern... Kings... Madera... Merced and Tulare Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is low. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Heat Advisory until 9 PM PDT this evening CAZ089>095. && public...Andersen avn/fw...JDB synopsis...Andersen weather.gov/hanford
In the hours before
Special weather statement, Sep 3, 12:52 PM PDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 1252 PM PDT SUN SEP 3 2017 CAZ092-094-097-032030- Tulare County Foothills CA-Tulare County Mountains CA- Southeastern San Joaquin Valley CA- 1252 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE COUNTY UNTIL 130 PM PDT... At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm over Wolverton Point, moving northwest at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... South Fork Campground, Potwisha Campground, Atwell Mill Campground, Cold Springs Campground, Ash Mountain Sequoia Park HQ, Buckeye Flat Campground, Hockett Meadow Ranger Station, Mineral King Ranger Station, Wolverton Point, Shadequarter Mtn, Giant Forest, Three Rivers and Case Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3647 11859 3631 11869 3641 11907 3665 11893 TIME...MOT...LOC 1950Z 115DEG 12KT 3643 11873 mv
Special weather statement, Sep 3, 2:24 PM PDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 224 PM PDT SUN SEP 3 2017 CAZ093-096-032215- Mariposa, Madera, and Fresno County Foothills CA- Sierra Nevada from Yosemite to Kings Canyon CA- 224 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADERA AND NORTH CENTRAL FRESNO COUNTIES UNTIL 315 PM PDT... At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Kaiser Point, moving northwest at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nature Point, Huntington Lake, Peckinpah, Tamarack Summit, Minarets, Shaver Lake 3ne and Shaver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3724 11904 3708 11915 3719 11953 3743 11937 TIME...MOT...LOC 2123Z 118DEG 12KT 3720 11918 mv
Special weather statement, Sep 3, 2:55 PM PDT, 39 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 255 PM PDT SUN SEP 3 2017 CAZ094-095-097-032245- Kern County Mountains CA-Tulare County Foothills CA- Tulare County Mountains CA- 255 PM PDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND SOUTH CENTRAL TULARE COUNTIES UNTIL 345 PM PDT... At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Glennville, or 17 miles north of Lake Isabella, moving northwest at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Johnsondale, Uhl and Kernville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3590 11838 3574 11848 3583 11880 3607 11864 TIME...MOT...LOC 2154Z 118DEG 12KT 3586 11851 mv
Special weather statement, Sep 3, 3:09 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
309 PM PDT SUN SEP 3 2017
CAZ091-092-095-032300-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
309 PM PDT SUN SEP 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
400 PM PDT...
At 308 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 32 miles north of Ojai, moving west at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Maricopa, Mount Pinos and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3486 11924 3486 11928 3488 11928 3488 11938
3490 11939 3490 11943 3508 11939 3496 11896
3481 11900 3481 11924
TIME...MOT...LOC 2208Z 102DEG 16KT 3489 11908
mvThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:52 PM PDT | Special Weather Statement | HNX | Tulare | 38 min |
| Sep 3, 2:24 PM PDT | Special Weather Statement | HNX | Madera | 51 min |
| Sep 3, 2:55 PM PDT | Special Weather Statement | HNX | Tulare | 50 min |
| Sep 3, 3:09 PM PDT | Special Weather Statement | HNX | 51 min | |
| Sep 3, 3:32 PM PDT | Flash Flood Warning | HNX | Madera, Mariposa, Tuolumne | 58 min |
| Sep 3, 3:47 PM PDT | Special Weather Statement | HNX | Kern | 43 min |
| Sep 3, 3:52 PM PDT | Special Weather Statement | HNX | Madera | 38 min |
| Sep 3, 4:03 PM PDT | Special Weather Statement | HNX | Kern | 42 min |
| Sep 3, 4:13 PM PDT | Special Weather Statement | HNX | Kern | 47 min |
| Sep 3, 4:33 PM PDT | Flash Flood Warning | HNX | Kern | 57 min |
| Sep 3, 4:40 PM PDT | Flash Flood Warning | HNX | Kern | 2 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.